Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Had liver transplant. Taking medicines Normaxin. Feeling headache and laziness. Suggest other medication?

User rating for this question
Excellent
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
MY LIVER TRANSPLANT WAS HELD ON 23.04.11. DUE TO CLD. SIX MONTH AGO DUE TO LOOSE MOTION I HAVE STARTED AGAIN TAKING OPIUM IN LITTLE QUANTITY.WITH THE ADVISED OF DR. XXXXXXX PARAKH & DR MAHAJAN (LDH)PSYCHIATRIST, I HAVE STARED MEDICINE NORMAXIN, LOPOMIDE , TRAMACON SR 100,
WITH TAKING NORMAXIN I FEEL LAZYNESS, HEADACHE & NOT HUNGER.THEN DR. MAHAJAN CHANGE NORMAXIN TO STELBID.TAKING THIS MEDICINE IFEEL RELIEF IN LOOSE MOTION BUT NOT IN LAZYNESS,HEADACHE & HUNGERNESS. SO I DO MY LFT TEST ON 03.10.13. MY SGOPT IS HIGH i.E.56 &
& OTHER LFT TEST O.K.ON 14.09.13 MY SGOPT WAS 38.PLEASE SUGGEST ME I HAVE TO TAKE THIS MEDICINE OR NOT. OR PLEASE YOU SUGGEST ME OTHER MEDICINE.
Posted Tue, 22 Oct 2013 in Liver and Gall Bladder
 
 
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Stop tramadol within a week. No other medicines.

Detailed Answer:
Hi Mr XXXXXXX

Welcome back to Healthcare Magic!

Your liver is steadily worsening because of your opium use and use of medicines. I had clearly explained it to you in your last query too that ideally you should not take any medicine and try to tolerate the withdrawal symptoms, but if you are insistent on using medicines, then Dr Mahajan's prescription was better than the other doctor's.

The medicines for withdrawal are to be used only for a few days and then tapered off. You need to do the following under your doctor's care:
1) Stop opium immediately
2) Tramadol should be reduced in dosage every two days and stopped within a week. It is simply to help you quit opium and not to be continued for long.
3) Lopamide is to be taken only if the loose motions are unbearable. Do not take more than a tablet a day. After ten days, do not take Lopamide again. If you take lots of fluids including oral rehydrating solutions (ORS), you will not need to use Lopamide.
4) I feel you need not take Normaxin or Stelbid as I do not think you have irritable bowel syndrome, for which these medicines are given. I had explained this in my last answer as well. From the history your wife had given, it had appeared to me that you were having opioid withdrawal symptoms. If this is not the case, then rather than taking opium for loose motions, consult the doctor who did the liver transplant.

Stop opium immediately and Tramadol within a week. You will have some discomfort for the next few days but then you will have to tolerate it rather than taking medicines for it. Once your body gets used to functioning without opium, it will start getting better. You should not take any other medicine without consulting the doctor who did the liver transplant.

Hope you have understood this clearly this time. Feel free to ask if there is any confusion.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Had liver transplant. Taking medicines Normaxin. Feeling headache and laziness. Suggest other medication? 2 days later
Mam, today was apointment with dr . MAHAJAN (PROF, &HEAD OF DMC HOSPT). Dr. advised me to take this medicine as under:
1. tramacon 50 1bd
2.lopamide 1tablet after one day
3.consern2.5 1tablet at night.(all medicine for two weeks)
Dr.told me that tramadol is not harmful for liver. Only paracetamol like crocin is harmful. I told him my problem about dryness of mouth, Lazyness, headache and feel no hunger &. constibation while taking the medicine NORMAXIN/STELBID. Then Dr. gave me new medicine Consern 2.5
Please tell me that Dr why give me consern2.5 & give me your suggestion.
 
 
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
Both Tramadol and paracetamol can harm you.

Detailed Answer:
Hi Mr XXXXXXX

All medicines, whether it is tramadol or paracetamol, that are metabolized by the liver have the potential of harming your liver. Though single doses of both will not be harmful, but when continued for long, both can harm your liver.

The other thing is I do not know why your doctor has asked you to take tramadol for so long. Tramadol is used to manage the withdrawal symptoms of opium and should be taken only till the withdrawal symptoms are troublesome, and then tapered off. If taken for long, one may become dependent on it just like opium.

Regarding Olanzapine (Consern 2.5 mg), which is an antipsychotic, I do not know why your doctor has prescribed it. My guess is that he thinks you are suffering from Irritable Bowel Syndrome (IBS) and wants to use it in place of Stelbid which is another antipsychotic that has been found useful in IBS but didn't suit you.

My suggestions to you are:
1) Take as less medicines as possible. Almost all medicines are metabolized by the liver and can harm you.
2) Stay away from all substances which can make you dependent on them, like alcohol, opioids including opium, tramadol, Addnok etc. All these harm the liver.
3) If there are frequent stools, let them occur rather than using opium or medicines to stop them. Just take lots of fluids and avoid dehydration. No one dies from having to go to the toilet frequently, but one may die from liver failure.
4) Consult your hepatologist if frequent stools are troublesome. He may suggest changes in the diet which can help you. Even taking fibrous items like isabgul may be helpful.

Hope this helps you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor